Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 11, NWS State College, PA

August 7, 2023Centre County, Huntingdon County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 7, 2023, 2:01 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 2:01 PM EDT (18:01 UTC)
Expired
Aug 7, 2023, 2:30 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Centre County, PA, Huntingdon County, PA

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:10 PM EDTTSTM WND DMG2 Sse Port Matilda, PATree down over the road.
Aug 7, 2:18 PM EDTTSTM WND DMG2 Sw State College, PALarge tree reported down by HAM operator.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:20 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

459 
WFUS51 KCTP 071801
TORCTP
PAC027-061-071830-
/O.NEW.KCTP.TO.W.0011.230807T1801Z-230807T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
201 PM EDT Mon Aug 7 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  South central Centre County in central Pennsylvania...
  Northeastern Huntingdon County in central Pennsylvania...

* Until 230 PM EDT.
    
* At 159 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Warriors Mark, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rock Springs, Stormstown and Port Matilda around 210 PM EDT.
  Ramblewood, Whipple Dam State Park and Park Forest Village around 
  220 PM EDT.
  State College, Pine Grove Mills and Boalsburg around 230 PM EDT.

Other locations impacted by this tornadic thunderstorm include Tussey
Mountain Ski Area, Pennsylvania State University, University Park
Airport and Pennsylvania Military Museum.

This includes Interstate 99 from mile markers 54 to 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4072 7816 4074 7812 4075 7817 4078 7818
      4090 7777 4067 7770 4063 7775 4060 7812
TIME...MOT...LOC 1759Z 256DEG 19KT 4071 7806 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Jurewicz

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:49 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 1:49 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
149 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Dangerous thunderstorms with damaging to locally destructive
winds, large hail, and torrential downpours are possible this
afternoon and evening across the southeastern half of central
Pennsylvania. Turning breezy and less humid Tuesday with showers
possible mainly over the northern tier. Dry weather is likely
Tuesday night through Wednesday. Looking ahead into the late
week and weekend periods, the highest odds for rain at this time
are on Thursday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
140PM/1740UTC: Update for Tornado Watch #602 valid until 9PM for
all counties except Elk, McKean, and Warren.

1220PM/1620UTC: Update concerning severe weather potential per
SPC MD#1879. A tornado watch is likely to be issued in the next
hour or so pending favorable convective trends. Probability of
watch issuance is 95 percent.

Ample destablization ongoing late the morning with SBCAPE
values >2000 j/kg across south central PA. The aforementioned
buoyancy coupled with strong low and mid/upper level wind fields
will support appreciable severe threat developing through the
afternoon. Storm mode evolution continues to favor discrete
supercells transitioning to QLCS. Damaging winds remain the most
likely t-storm hazard with a few 65+ kt gusts possible. Tornado
potential will exist with any supercell structures and stronger
QLCS circulations.

1045AM/1445UTC: Small t-storm line segment with ltg and brief
heavy rainfall moving quickly to the northeast into the middle
to upper Susquehanna Valley. This activity is associated with
MCV swirling from northeast OH into northwest PA. Beyond this
convection, not expected much additional development until this
afternoon.

Severe thunderstorm risk for later today has increased with an
upgrade by SPC to moderate or level 4 out of 5 now extending
into far southern/southeast PA. For historical context, this is
the first moderate risk in central PA since July 8, 2014 (3,317
days) and first moderate risk in all of PA since May 15, 2018
(1,910 days).

Significant damaging winds are expected in this area with
localized gusts above 70 mph possible. Storm mode is expected to
transition from supercells to a QLCS/squall line as t-storms
move eastward across and downwind of the higher terrain. Storm
intensity is ramping up to the southwest across parts of OH and
KY. While damaging winds are the primary threat, large hail and
a few tornadoes are also possible. The wind fields and shear
magnitudes are rather impressive for early August, which is not
surprising given the unseasonably strong/anomalous low pressure
system (-2 to -3SD below the mean) tracking from the OH Valley
to the north of PA.

Previous Discussion:

Model soundings indicate early low clouds should give way to
brightening skies later today, as the region breaks into the
warm sector ahead of low pressure tracking across the lower Grt
Lks. Heating of the moist/unstable airmass, combined with strong
shear ahead of an upstream trough, will set the stage for
a severe weather threat during the PM hours. The strongest mid
level flow and best chance of severe weather appears focused
over the southern tier counties. However, deep layer shear of
40kts+, combined with MLCAPE in the 1000-2000 J/kg range, will
support a risk of all severe hazards over a good portion of
Central PA.

The amount of deep and low level shear supports supercells and
the potential of an isolated tornado. Much of the convection-
allowing guidance indicates upscale growth into a MCS during the
afternoon, which could also spawn a brief/weak tornado given
progged 0-3km shear vectors, which are 30-40kts and oriented
nearly perpendicular a north-south oriented squall line.

Instability and pwats surging to near 2 inches supports
torrential downpours with any storms this afternoon. However,
latest guidance suggests storm motions will limit the threat of
flash flooding. The 00Z HREF indicates spot amounts between 2-3
inches are likely, but given the latest FFG numbers that amount
of rain would probably produce minor flooding rather than
significant flash flooding.

The severe weather threat may last into this evening over the
eastern counties, then expect the storms to wind down
overnight, as the best upper level diffluence and plume of
deepest moisture shifts east of the state. Scattered showers
will remain possible associated with the passage of the cold
front, primarily over the Allegheny Plateau.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
A relatively cool and breezy Tuesday appears likely for Central
PA, as unseasonably strong low pressure passes north of the
state. Passage of the upper trough should support mainly cloudy
skies and scattered showers/rumble of thunder across the
northern mtns, with more peaks of sun and only an outside
chance of a shower in the south. Bukfit soundings indicate wind
gusts between 25-30kts are likely from late morning into the
afternoon hours. Ensemble mean 850mb temps around 13C supports
highs mostly in the 70s.

Fair weather and a diminishing wind is expected Tuesday night
as the low pulls away. Mainly clear and more comfortable with
lows in the 55-65F range.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday will see dryer conditions as upper-level zonal flow
takes over for the day. The dry air coming in behind the
remnants of Tuesdays storms will keep dewpoints down and provide
comfortable conditions.

The next system will arrive on Thursday as a shortwave
disturbance approaches from the Ohio Valley during the early
afternoon hours. This trough will provide enough synoptic lift
and moisture to promote the development of scattered showers and
thunderstorms.

Friday looks to be seasonable and generally dry, before an
approaching upper-level trough and weak cold front reintroduces
the chance of at least diurnal showers/storms for the weekend.
Temperatures should remain seasonable through the extended.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Convective showers and thunderstorms are forming across western
PA ahead of a potent cold front that will bring SHRA/TSRA to
central PA this afternoon and evening. Signals are in place for
widespread restrictions as showers and thunderstorms traverse
across CPA. TSRA will bring potential for gusty winds, heavy
rainfall impacting visibility, and hail across central PA with
an isolated tornado possible across the southern tier.

SHRA will continue into the overnight hours before some
clearing, although restrictions are still expected to be MVFR-
to-IFR at this time. Fog is possible to bring vis/cigs down even
further, but there is not enough confidence at this time to
outline in the forecast package.

Outlook...

Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to
30+ mph poss across the SW.

Tue night-Wed...AM fog poss, otherwise VFR.

Thurs...Scattered SHRA/TSRA, with brief restrictions poss.

Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief
restrictions poss.

&&

.HYDROLOGY...
In addition to the well-defined severe storm threat today, the
moist and unstable environment will support torrential downpours
with rainfall amounts of as much as 1 to 2 inches possible in as
little as 30-60 minutes. Spotter in Sullivan County observed
these rain rates/amounts earlier today. With at least some
episodic instances of cell training/storm mergers, localized
storm total amounts of 2-4 inches will be possible. This
activity could promote localized flash flooding. WPC has issued
MPD #881 valid until 6PM/2200UTC.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Bowen
AVIATION...Travis/NPB
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 1:23 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
123 PM EDT Mon Aug 7 2023

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081730-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
123 PM EDT Mon Aug 7 2023

...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-081730-
Warren-McKean-Elk-
123 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms with isolated damaging winds are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 7, 1:04 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
104 PM EDT Mon Aug 7 2023

PAZ033>036-064-071815-
Somerset-Bedford-Fulton-Franklin-Adams-
104 PM EDT Mon Aug 7 2023

...SEVERE WEATHER EXPECTED TO ARRIVE IN THE SOUTHERN TIER OF
CENTRAL PENNSYLVANIA IN THE NEXT HOUR...

Severe storms are expected to arrive between 1 and 2 PM this
afternoon. There is a significant threat for damaging winds,
along with the potential for large hail and a few tornadoes.

Stay tuned to NOAA Weather Radio, weather.gov, or other media for
watches and warnings. If a Severe Thunderstorm Warning or Tornado
Warning is issued for your area, move to a place of safety,
ideally in an interior room on the lowest level of a sturdy
building.

MRS
Special weather statement, Aug 7, 1:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
140 PM EDT Mon Aug 7 2023

PAZ033-071815-
Somerset PA-
140 PM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOMERSET COUNTY
THROUGH 215 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Bittinger, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ursina around 145 PM EDT.
  Mount Davis around 155 PM EDT.
  New Centerville around 200 PM EDT.
  Meyersdale around 210 PM EDT.
  Somerset around 215 PM EDT.

Other locations impacted by this storm include Salisbury, Casselman,
Rockwood, Confluence and Addison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for south central
Pennsylvania.

&&

LAT...LON 3972 7938 3973 7940 3976 7940 3977 7938
      3978 7939 3979 7938 3978 7935 3980 7937
      3982 7937 3985 7942 3992 7939 4007 7903
      3972 7893
TIME...MOT...LOC 1740Z 246DEG 33KT 3980 7940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:31 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton45 min
Aug 7, 1:40 PM EDTSpecial Weather StatementCTPSomerset35 min
Aug 7, 1:49 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon41 min
Aug 7, 2:04 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon41 min
Aug 7, 2:13 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset47 min
Aug 7, 2:14 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin61 min
Aug 7, 2:24 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin51 min
Aug 7, 2:57 PM EDTTornado WarningCTPLycoming33 min
Aug 7, 2:58 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton47 min
Aug 7, 3:02 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Snyder, Union43 min
Aug 7, 3:11 PM EDTSevere Thunderstorm WarningCTPAdams64 min
Aug 7, 3:18 PM EDTTornado WarningCTPLycoming, Sullivan, Tioga27 min
Aug 7, 3:29 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan91 min
Aug 7, 3:31 PM EDTSpecial Weather StatementCTPSullivan29 min
Aug 7, 3:36 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPFranklin, Fulton39 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union45 min
Aug 7, 3:46 PM EDTTornado WarningCTPLycoming, Sullivan29 min
Aug 7, 3:55 PM EDTAreal Flood AdvisoryCTPMifflin, Snyder, Union2 hr
Aug 7, 4:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin70 min
Aug 7, 4:06 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Snyder, Union39 min
Aug 7, 4:16 PM EDTTornado WarningCTPSullivan44 min
Aug 7, 4:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Aug 7, 4:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland51 min
Aug 7, 4:40 PM EDTSevere Thunderstorm WarningCTPYork35 min
Aug 7, 4:52 PM EDTSpecial Weather StatementCTPLycoming38 min
Aug 7, 5:00 PM EDTTornado WarningCTPYork30 min
Aug 7, 5:10 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPYork52 min
Aug 7, 5:11 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga2 hr
Aug 7, 5:30 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPLancaster45 min
Aug 7, 5:33 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Aug 7, 5:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill51 min
Aug 7, 5:53 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill67 min
Aug 7, 6:15 PM EDTSpecial Weather StatementCTPLancaster30 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.